Long-Term Cortisol Concentration in Scalp Hair of Asthmatic Children Using Inhaled Corticosteroids: A Case-Control Study
Introduction: Inhaled corticosteroids (ICS) can interfere with the hypothalamic-pituitary-adrenal (HPA) axis and may lead to adrenal insufficiency, resulting in a decrease of cortisol production. Cortisol levels measured in scalp hair provide a marker for long-term cortisol exposure. Data regarding hair cortisol concentration (HCC) in asthmatic children with ICS therapy are scarce. The aim of this study is to compare HCC in asthmatic children under ICS treatment with a healthy control group. Methods: We set up a case-control study measuring the cortisol concentration in scalp hair in asthmatic children (N = 80) treated with ICS and healthy controls (N = 252) aged 4–18 years. Anthropometric characteristics and hair samples from the posterior vertex were obtained. At least 5 mg of the most proximal 3 cm of hair was used for each hair sample. HCC was analyzed by liquid chromatography-tandem mass spectrometry. Results: HCC did not significantly differ between asthmatic children using ICS and healthy controls (p = 0.950) after adjustment for age, gender, height, body mass index, and socioeconomic status. No correlation was found between budesonide dosage and HCC levels (r = –0.031, p = 0.78). Conclusion: There was no evidence of suppression of basal cortisol production, as measured in scalp hair, in asthmatic children using ICS, compared to healthy controls. No conclusions can be drawn on the HPA-axis stress response in these children.
|Keywords||Asthmatic children, Corticosteroids, Cortisol, Hair cortisol concentration|
|Persistent URL||dx.doi.org/10.1159/000478526, hdl.handle.net/1765/100907|
|Journal||Hormone Research in Paediatrics|
Smit, M.P. (Maaike P.), van Leer, E.H.G, Noppe, G, de Rijke, Y.B, Kramer van Driel, D. (Dieneke), & van den Akker, E.L.T. (2017). Long-Term Cortisol Concentration in Scalp Hair of Asthmatic Children Using Inhaled Corticosteroids: A Case-Control Study. Hormone Research in Paediatrics, 88(3-4). doi:10.1159/000478526